MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-2-8-HELIX
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium pushwire was returned within a dispenser coil and within an introducer sheath.The introducer sheath was found inverted on the pushwire with the wavelock at the distal end.The echelon-10 micro catheter used in the event was not returned.The axium pushwire was decontaminated.No damages or irregularities were found with the axium pushwire.The coin was still up against the lumen stop, the release wire extending out of the retainer ring, and the shield coil was found intact.The detach element stick was found broken with the ball still within the retainer ring.The implant coil was already broken off and not returned with the pushwire for analysis.A manual detachment attempt was performed by breaking the break indicator and pulling back the release wire.The detach element ball was successfully detached with no issue.The lumen stop was found to be visually acceptable however the retainer ring was found damaged (ovalized).The lumen stop inner diameter (id) was measured and found to be within specification.The damaged retainer ring inner diameter (id) was measured to be and found to be out of specification.No other anomalies were observed.All other subassemblies appeared to be normal and no other anomalies were observed.Based on the device analysis and reported information, the report of pusher kink was not confirmed.No damages were found with the entire length of the pushwire.The axium coil could not be used for resistance testing with an in-house micro catheter due to the already detached implant coil.Possible causes for coil resistance in catheter are, but not limited to, use of an incompatible device for delivery, tortuous patient anatomy, failure to hydrate the axium coil prior to use, damage or kink to pushwire or micro catheter and lack of continuous flush during delivery.Since the micro catheter used in the event was not returned, any contribution of the micro catheter (other than its inner diameter specification) towards the ¿coil resistance/stuck in catheter¿ could not be assessed.The echelon-10 microcatheter has an inner diameter of 0.0165¿ which is compatible with the axium coil per instruction for use: ¿minimum micro-catheter inside diameter of 0.0165¿ with two marker bands¿.The detach element was found broken at the stick between the ball and the loop, detaching the implant coil.It is possible the detach element broke due to tortuous anatomy, coil is not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, or user advances or retracts the coil against the reported resistance.The retainer ring was found damaged.It is likely the damage occurred due to attempted manipulation of the implant coil against the reported resistance or due to the same issue that caused the detach element to break.The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the coils could not be pushed into the microcatheter.The patient was undergoing coiling treatment for a coronary vascular occlusion.It was reported that the coil was pushed into the microcatheter, and it was difficult to push when it almost reached to the distal end.After the recycle, it was found that push rod of the coil in the distal segment was damaged.There were no patient symptoms or complications associated with this event.No images available for review.The patient¿s blood flow was normal.The vessel was normal tortuous.Reported device and any accessory devices were prepared as indicated in the ifu.No patient injury was reported.Yes, the continuous flush administered during the procedure.The physician did rotate the delivery pushers during procedure.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9029842
Report Number2029214-2019-00918
Device Sequence Number2883170
Product Code KRD
UDI-Device Identifier00847536017474
UDI-Public00847536017474
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/09/2020
Device Model NumberQC-2-8-HELIX
Device Lot NumberA554733
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/09/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/04/2019
Initial Report FDA Received Date09/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age83 YR